Heavy Rain, Labette
- When
- March 19, 6:00 AM CST
- Where
- Labette County, 0.55 mi E of Bartlett
- Reported by
- COOP Observer
- Coordinates
- 37.050, -95.210
The amount of 2.67 inches was a 24 hour report.
Strong winds across the central and southeast sections of the state were noted. 5 inches at many locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong winds across the central and southeast sections of the state were noted. Also, heavy rains associated with the cold front produced rainfall amounts over 1.5 inches at many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 19, 5:51 AM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 651 AM CDT Thu Mar 19 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Friday) Issued at 322 AM CDT Thu Mar 19 2020 Water vapor imagery shows a pronounced upper wave lifting across northwest NM. Surface low is currently situated over eastern CO with a warm front stretching from north of KDDC to north of KICT and south of KMCI. Strong 850-700mb moisture transport has resulted in showers and storms currently moving through southeast KS with another round of storms approaching KOKC from the southwest and may impact southeast KS closer to 12z. Additional showers will be possible early this morning for the remainder of the forecast area as upper diffluence continues to increase. Last but not least, there is some convection over eastern NM that is rapidly lifting northeast and may move into our western flank this morning. One of the model differences compared to runs 24 hours ago is that they have slowed the eastward push of the better moisture, which leaves southeast KS with decent instability through much of the afternoon. However, there looks to be very little surface convergence as surface winds go southwest and the dryline lacks definition. Current thinking is that the better storm chances will be just east and northeast of the forecast area. However, if a rouge storm could develop in se KS this afternoon, it would likely be severe. Bigger story today will continue to be the very strong winds and dangerous fire potential. Confidence remains high in a widespread area of 30-35 mph winds with gusts around 50 mph. Wouldn't even be shocked to see a few sites approach low end warning criteria. Winds this afternoon will be out of the southwest and will flip around to the northwest this evening. Did push the wind advisory out through 06z for central KS to account for the winds behind the front. With extremely deep mixing and some downslope, raised temps a few degrees and wouldn't be shocked to see a couple sites over south central KS approach 80 degrees. By 12z Fri, the upper wave will be moving into the Great Lakes region with a surface high encompassing the Plains. This will provide below normal temps Fri, with highs around 30 degrees cooler than what is expected today. .LONG TERM...(Saturday through Wednesday) Issued at 322 AM CDT Thu Mar 19 2020 These extended periods look to remain active as a series of impulses affect the Plains. ECMWF and GFS agree on the first one to affect the area will be Sat night, as shortwave energy moves out of the Central Rockies and across KS/OK. This feature will bring our area some shower and storm chances Sat night into Sun morning. Another fast moving perturbation looks to take the same general track, moving out into the Plains and providing shower/storm chances for Mon night into Tue morning. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 641 AM CDT Thu Mar 19 2020 Clusters of showers and thunderstorms will continue moving northeast across the region through mid-late this morning. Locally heavy rain and gusty winds may accompany the strongest activity. Otherwise, very strong/gusty southwest winds will impact the region today, as low pressure strengthens across the High Plains. For tonight, a strong cold front will slice south across the region, with strong/gusty northwest winds and MVFR ceilings in its wake. && .FIRE WEATHER... Issued at 322 AM CDT Thu Mar 19 2020 Very high to extreme grassland fire danger values are still expected this afternoon/early evening. Confidence remains high in southwest winds today gusting to around 50 mph with winds shifting to the northwest this evening and remaining strong. Feel that model forecast dewpoint are too high and considering the amount of mixing, feel dewpoint in the teens or low 20s are likely for areas west of I-135. This would produce RH values around 20% for the red flag warning area. Will run with a red flag warning for locations generally west of I-135, where grasses are likely more cured compared to areas to the east. In addition, central KS has not received the rainfall eastern KS has over the last 24 hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 77 29 45 24 / 60 0 0 0 Hutchinson 76 26 42 21 / 60 0 0 0 Newton 77 27 42 22 / 60 0 0 0 ElDorado 78 29 44 24 / 60 0 0 0 Winfield-KWLD 78 31 47 25 / 60 0 0 0 Russell 72 23 40 19 / 40 20 0 0 Great Bend 73 24 41 20 / 50 20 0 0 Salina 76 24 40 21 / 50 10 0 0 McPherson 76 25 41 20 / 60 10 0 0 Coffeyville 79 35 49 27 / 60 0 0 0 Chanute 79 33 45 25 / 60 0 0 0 Iola 79 32 45 25 / 60 0 0 0 Parsons-KPPF 79 35 47 26 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for KSZ051>053-067>072-082-083-091>096-098>100. Red Flag Warning from 10 AM this morning to 8 PM CDT this evening for KSZ032-033-047>051-067-082. Wind Advisory from 10 AM this morning to 1 AM CDT Friday for KSZ032-033-047>050. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK FIRE WEATHER...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 437 AM CDT Thu Mar 19 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 437 AM CDT Thu Mar 19 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Storms will be possible through the morning hours. The stronger storms will be capable of nickel size hail and 40 to 50 mph winds. Brief heavy rain may also lead to some minor flooding with the more intense storms. Strong southwest winds are expected this afternoon with gusts in the 45 to 50 mph range. See latest winds advisories for additional details. Very strong winds and low relative humidity will produce very high to extreme grassland fire danger this afternoon, with the highest threat west of Interstate 135. Outdoor burning is highly discouraged today! .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow will be possible Saturday night with significant accumulations not expected. Storms will return to the forecast for Monday night into Tuesday with widespread severe storms not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The national radar mosaic for the moment the first event began.
4 strong wind, 1 heavy rain. Local standard time, as filed.
The amount of 2.67 inches was a 24 hour report.
Measured peak wind gust by observing equipment at the Salina Airport.
Measured peak wind gust by observing equipment.
Measured peak wind gust by observing equipment 5 miles SE of Brookville.
Measured by observing equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877294, 883180, 883181, 883182, 883183.